Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 30, NWS Las Vegas, NV

July 16, 2014Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 16, 2014, 2:12 PM PDT for Clark County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2014, 2:12 PM PDT (21:12 UTC)
Expired
Jul 16, 2014, 4:15 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 88 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3103 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WGUS55 KVEF 162112
FFWVEF
NVC003-162315-
/O.NEW.KVEF.FF.W.0030.140716T2112Z-140716T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
212 PM PDT WED JUL 16 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 415 PM PDT

* AT 208 PM PDT...THE PUBLIC REPORTED FLASH FLOODING FROM A          
  THUNDERSTORM NEAR THE RAINBOW CANYON SUBDIVISION AND FLETCHER VIEW 
  CAMPGROUND...OR NEAR MT. CHARLESTON. PUBLIC REPORTED 2-6 INCHES OF 
  WATER WAS FLOWING IN THE RAINBOW CANYON SUBDIVISION. THE STORM     
  PRODUCING FLASH FLOODING WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  KYLE CANYON ROAD NEAR MOUNT CHARLESTON...
  RAINBOW CANYON SUBDIVISION...
  FLETCHER VIEW CAMPGROUND AND KYLE CANYON CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN IS FALLING ON THE CARPENTER 1 BURN AREA. WATER LEVELS 
WILL RISE VERY RAPIDLY...LEADING TO MUD AND DEBRIS FLOWS IN AND 
DOWNSTREAM OF THE BURN AREA.

&&

LAT...LON 3628 11561 3628 11556 3630 11546 3626 11545
      3622 11559 3623 11565 3627 11565

$$

WOLCOTT
2 follow-up statements
245 
WGUS75 KVEF 162220
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT WED JUL 16 2014

NVC003-162315-
/O.CON.KVEF.FF.W.0030.000000T0000Z-140716T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
320 PM PDT WED JUL 16 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR WEST
CENTRAL CLARK COUNTY...

AT 312 PM PDT...THE PUBLIC REPORTED FLASH FLOODING NEAR THE RAINBOW 
CANYON SUBDIVISION. WATER WAS BEGINNING TO RECEDE IN THE AREA...BUT 
IS STILL FLOWING AT THIS TIME. WATER MAY CONTINUE TO FLOW DOWN 
HARRIS SPRINGS CANYON FOR THE NEXT HOUR. IN ADDITION TO THIS 
WARNING...A FLOOD ADVISORY IS ALSO IN EFFECT DOWNSTREAM INTO THE 
NORTHWEST LAS VEGAS VALLEY. WATER MAY EVENTUALLY FLOW ON TO THE 
ROADS SUCH AS THE INTERSECTION OF GRAND TETON AND BUFFALO.

LOCATIONS IMPACTED INCLUDE...
RAINBOW CANYON SUBDIVISION...
FLETCHER VIEW CAMPGROUND...
PORTION OF HARRIS SPRINGS CANYON IN THE CARPENTER 1 BURN SCAR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN FELL ON PORTIONS OF THE CARPENTER 1 BURN AREA. WATER 
LEVELS CAN RISE VERY RAPIDLY...LEADING TO MUD AND DEBRIS FLOWS IN 
AND DOWNSTREAM OF THE BURN AREA.

&&

LAT...LON 3628 11561 3628 11556 3630 11546 3626 11545
      3622 11559 3623 11565 3627 11565

$$

WOLCOTT
941 
WGUS75 KVEF 162309
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
409 PM PDT WED JUL 16 2014

NVC003-162316-
/O.EXP.KVEF.FF.W.0030.000000T0000Z-140716T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
409 PM PDT WED JUL 16 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT FOR WEST CENTRAL
CLARK COUNTY...

RAIN HAS ENDED OVER THE CARPENTER 1 BURN SCAR. THE THREAT OF NEW 
FLOODING IN RAINBOW CANYON HAS ENDED AND THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO EXPIRE ON TIME. WATER MAY STILL BE FLOWING IN 
NORMALLY DRY WASHES AND STREAMS. IN ADDITION A FLOOD ADVISORY 
REMAINS IN EFFECT FOR THIS AREA AS WELL AS THE NORTHWESTERN CORNER 
OF THE LAS VEGAS VALLEY.

LAT...LON 3628 11561 3628 11556 3630 11546 3626 11545
      3622 11559 3623 11565 3627 11565

$$

WOLCOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 1:43 PM PDT, 29 minutes earlier.

Area forecast discussion, Jul 16, 1:43 PM PDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
143 PM PDT WED JUL 16 2014

.SYNOPSIS...DRIER AIR WILL CONTINUE TO FILTER INTO THE AREA DURING
THE REST OF THE WEEK. ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE
ACROSS MAINLY THE SOUTHERN GREAT BASIN WHILE THE MOJAVE DESERT
REMAINS DRY. HOT AND DRY CONDITIONS ARE EXPECTED FOR THE BEGINNING
OF NEXT WEEK.
&&

.SHORT TERM...THROUGH SATURDAY NIGHT...ISOLATED THUNDERSTORMS HAVE
BEEN FORMING ABOUT WHERE EXPECTED...OVER THE SPRING MOUNTAINS AND
ACROSS THE NORTHERN CWA WHERE AN AREA OF DEFORMATION WAS LOCATED
ALONG WITH A BAND OF FAIRLY MOIST AND UNSTABLE AIR. THIS ACTIVITY
SHOULD DECREASE DURING THE EVENING HOURS BUT THERE IS A SLIGHT
POSSIBILITY OF SOMETHING OVERNIGHT IN ESMERALDA COUNTY AS THE MODELS
GENERATE A WEAK VORT MAX AND BRING IN OVER THE RIDGE ACROSS THAT
AREA. THE DEFORMATION ZONE WILL WEAKEN OVERNIGHT AND THURSDAY BUT
THE MODELS CONTINUE TO INDICATE A BAND OF WEAK INSTABILITY AND CAPE
FROM NORTHERN INYO COUNTY ACROSS THROUGH LINCOLN COUNTY THURSDAY
AFTERNOON. I KEPT SLIGHT CHANCE TO CHANCE POPS ACROSS THIS AREA WITH
DRY CONDITIONS OVER THE MOJAVE DESERT. THE AREA OF MOISTURE AND
INSTABILITY WILL CONTINUE TO WEAKEN AND LIFT SLOWLY NORTH WITH
THUNDERSTORM CHANCES LIMITED TO MAINLY THE FAR NORTHWEST AND
NORTHEAST CORNERS OF THE FORECAST AREA FRIDAY AND SATURDAY.
MEANWHILE...HIGH PRESSURE OVER THE SOUTHWEST U.S. WILL KEEP
SEASONABLY HOT TEMPERATURES GOING THROUGH SATURDAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...AFTER AN ACTIVE START TO THE
MONSOON IT LOOKS LIKE A RATHER QUIET PERIOD IS AHEAD AS THE FLOW
TAKES A MORE SOUTHWESTERLY ORIENTATION...SHUNTING THE BEST MOISTURE
AND INSTABILITY FURTHER EAST.  LATEST ECMWF AND CANADIAN MODELS
BEGIN TO CREEP MOISTURE BACK INTO MOHAVE COUNTY TUESDAY AND
WEDNESDAY WHILE THE GFS DEVELOPS A RATHER BROAD AND DRY
SOUTHWESTERLY FLOW IN RESPONSE TO STRONG TROUGHING DIGGING ACROSS
THE WEST COAST.  GIVEN THE TIME OF YEAR AM INCLINED TO BELIEVE THE
EC/CANADIAN SOLUTIONS AS TROUGHING OF THE MAGNITUDE THE GFS SUGGESTS
WOULD BE SOMEWHAT ANOMALOUS. THEREFORE I SLOWLY RAMPED POPS UP IN
MOHAVE COUNTY TUESDAY ONWARD. BUT NEVERTHELESS...AM NOT EXPECTING
ANY BIG SURGES IN MONSOONAL MOISTURE FOR THE FORESEEABLE SEVEN DAYS
AHEAD.

AS FOR TEMPERATURES...GIVEN THE MOSTLY DRY CONDITIONS EXPECTED AND
STRENGTHENING HIGH PRESSURE BY MIDWEEK...TEMPERATURES WILL BE
CREEPING UPWARDS FOR THE EXTENDED PERIOD. I TRENDED TEMPERATURES
ABOVE GUIDANCE AS MAJOR MODELS AGREE IN BUILDING 595+ HEIGHTS ACROSS
THE FOUR CORNERS. THIS WILL LEAD TO VERY HOT TEMPERATURES RISING
SEVERAL DEGREES ABOVE NORMAL.
&&

.AVIATION...FOR MCCARRAN...SOUTH/SOUTHWEST WINDS AROUND 10 KTS
EXPECTED LATE THIS AFTERNOON THROUGH TONIGHT BECOMING LIGHT AND
VARIABLE THURSDAY MORNING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING OVER THE SPRING MOUNTAINS AND SHEEP RANGE
AND IN THE BEATTY...MORMON MESA AND PEACH SPRINGS CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED MAINLY FROM THE SOUTHERN SIERRA...ACROSS CENTRAL NEVADA AND
NORTHWEST ARIZONA TODAY WITH GUSTY OUTFLOW WINDS POSSIBLE. AWAY FROM
THUNDERSTORM INFLUENCES...WINDS WILL MAINLY BE SOUTHWEST 5-15 KTS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
THROUGH THE REST OF THIS WEEK. HOWEVER...SPOTTERS ARE ENCOURAGED
TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES. &&

SHORT TERM/AVIATION...HARRISON
LONG TERM...OUTLER

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jul 16, 2:05 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
205 PM PDT WED JUL 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     FLASH FLOOD      2 SSW MT. CHARLESTON    36.26N 115.63W
07/16/2014                   CLARK              NV   PUBLIC

            WATER FLOWING DOWN RAINBOW CANYON. DEPTH OF WATER 2 TO 6
            INCHES.

&&

JH

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:46 PM PDTAreal Flood AdvisoryVEFClark3 hr

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.